Oregon, 2011

High Wind in Oregon, March 13, 2011

March 13, 2011 · NWS MFR · 5 events in 5 counties and zones

A strong front brought high winds to many parts of southwest and south central Oregon. A strong squall line that moved onshore with the front brought high winds of its own making to areas from the offshore waters to the Cascades.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A strong front brought high winds to many parts of southwest and south central Oregon. A strong squall line that moved onshore with the front brought high winds of its own making to areas from the offshore waters to the Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 13, 7:13 AM PST, 1 hour earlier.

Area forecast discussion, Mar 13, 7:13 AM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
813 AM PDT SUN MAR 13 2011

.DISCUSSION...13/12Z NAM IN. 13/12Z GFS IN THROUGH 36HR.

THE MAIN EVENT FOR THE NEXT WEEK IS ON DECK FOR TODAY. A STRONG
SHORT WAVE ROTATING AROUND AN OFFSHORE LONGWAVE TROUGH WILL MOVE
ONSHORE THIS AFTERNOON AND EVENING. THE ASSOCIATED FRONT WILL MOVE
ONSHORE THIS AFTERNOON AND THROUGH THE REST OF THE CWA LATE THIS
AFTERNOON THROUGH TONIGHT.

THE MAIN IMPACT OF THIS SYSTEM WILL BE WINDS. HIGH WIND WARNINGS
AND WIND ADVISORIES ARE UP OVER MOST OF THE MEDFORD CWA...THE
EXCEPTION BEING THE INLAND UMPQUA BASIN. A SECONDARY IMPACT WILL
BE SNOW AND BLOWING SNOW...PRIMARILY IN THE MOUNT SHASTA AREA WITH
SNOW LEVELS AROUND 4500 FEET. A WINTER WEATHER ADVISORY IS IN
EFFECT FOR THAT AREA. ELSEWHERE SNOW LEVELS WILL BE IN THE 5500
TO 6500 FOOT RANGE...LOWERING TO 3000 TO 3500 FEET TONIGHT BEHIND
THE FRONT.

ONCE THAT SYSTEM MOVES THROUGH...THE OFFSHORE TROUGH WILL CONTINUE
TO EJECT SHORT WAVES TOWARD THE COAST THROUGH WEDNESDAY...BUT NONE
OF THEM WILL BE AS STRONG AS TODAY'S SYSTEM. THE NEXT SIGNIFICANT
SHORT WAVE WILL MOVE ONSHORE TUESDAY AFTERNOON AND EVENING...
PUSHING THE SURFACE FRONT ONSHORE AHEAD OF IT TUESDAY MORNING. THE
MAIN IMPACT OF THIS SYSTEM WILL BE PRECIPITATION...NOT THAT THE
PRECIPITATION WILL BE ALL THAT GREAT...BUT THE WINDS WILL BE A LOT
LIGHTER. SNOW LEVELS WILL RISE BACK UP TO 4000 TO 5000 FEET AHEAD
OF THE FRONT.

SEVERAL MORE SHORT WAVES WILL FOLLOW TUESDAY NIGHT INTO THURSDAY
MORNING...KEEPING THE CWA WET...ESPECIALLY ALONG THE COAST AND
COAST RANGE. WET ENOUGH SUCH THAT MAINSTEM FLOODING ON SOME
COASTAL RIVERS...PRIMARILY THE COQUILLE...MAY BECOME A PROBLEM BY
THURSDAY. SNOW LEVELS WILL FALL BACK DOWN TO THE 3000 TO 4000 FOOT
RANGE WEDNESDAY.

THE LONG WAVE TROUGH WILL APPROACH THE COAST THURSDAY AND IT WILL
SHEAR AS IT DOES SO...FORMING A CUTOFF LOW SOMEWHERE NEAR THE WEST
COAST. THIS IS WHERE THE FORECAST BECOMES A LOT MURKIER. THE
MODELS HAVE BEEN ALL OVER THE PLACE AS FAR AS THE LOCATION OF THIS
CUTOFF WITH LOTS OF DIFFERENCES BETWEEN MODELS AND RUN-TO-RUN
VARIABILITY WITHIN THE SAME MODEL. OBVIOUSLY THE LOCATION OF THE
CUTOFF IS PRETTY CRITICAL TO THE FORECAST SO CONFIDENCE IN THE
FORECAST BECOMES LOW FROM THURSDAY OUT THROUGH NEXT WEEKEND.

&&

.AVIATION...THE MAIN AVIATION IMPACT TODAY WILL BE WINDS...JUST
ABOUT THE WHOLE AREA WILL SEE STRONG WINDS WITH AREAS OF LOW LEVEL
WIND SHEAR OVER THE VALLEYS WHERE THE STRONG WINDS DON'T SURFACE.
AS FAR AS SKIES AND VISIBILITIES GO...AREAS OF IFR CIGS/VSBYS
NEAR THE MOUNT SHASTA AREA THROUGH TONIGHT WITH HIGHER TERRAIN
OBSCURED...OTHERWISE AREAS OF MVFR CIGS FROM THE CASCADES WEST
THROUGH TONIGHT. THE EAST SIDE WILL REMAIN MOSTLY VFR ALTHOUGH
SOME LOCAL MVFR CIGS MAY DEVELOP.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY
        ABOVE 5000 FEET FOR ORZ029>031.
     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
        EVENING FOR ORZ021-022.
     HIGH SURF ADVISORY FROM 11 AM THIS MORNING TO 5 PM PDT MONDAY
        FOR ORZ021-022.
     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
        EVENING ABOVE 5000 FEET FOR ORZ027-028.
     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING
        FOR ORZ024-026.
     WIND ADVISORY FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY BELOW
        5000 FEET FOR ORZ029>031.

CA...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY
        ABOVE 5000 FEET FOR CAZ083>085.
     WINTER WEATHER ADVISORY UNTIL 11 PM PDT THIS EVENING ABOVE 4500
        FEET FOR CAZ082-083.
     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
        EVENING FOR CAZ081.
     WIND ADVISORY FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY BELOW
        5000 FEET FOR CAZ083>085.

PZ...STORM WARNING UNTIL 8 PM PDT THIS EVENING FOR PZZ350-356.
     GALE WARNING UNTIL 9 AM PDT THIS MORNING FOR PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 4 PM PDT TUESDAY FOR
        PZZ350-356-370-376.
     STORM WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR PZZ370-376.

15/15/15
Hazardous weather outlook, Mar 13, 5:06 AM PST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
606 AM PDT SUN MAR 13 2011

CAZ084-085-ORZ029>031-140200-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
606 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED FOR ELEVATIONS ABOVE 5000 FEET
FROM 11 AM PDT THIS MORNING THROUGH 5 AM PDT MONDAY. A WIND
ADVISORY HAS BEEN ISSUED FOR ELEVATIONS BELOW 5000 FEET FROM 11 AM
PDT THIS MORNING UNTIL 5 AM PDT MONDAY. PLEASE SEE LATEST WARNING
AND ADVISORY MESSAGES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WIND ADVISORY AND HIGH WIND WARNING CONTINUE UNTIL 5 AM PDT MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-ORZ021-022-140200-
CENTRAL SISKIYOU COUNTY-SOUTH CENTRAL OREGON COAST-
CURRY COUNTY COAST-
606 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED EFFECTIVE 11 AM PDT THROUGH 11
PM PDT SUNDAY. PLEASE SEE LATEST WARNING MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-140200-
SOUTH CENTRAL SISKIYOU COUNTY-
606 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS ABOVE 4500
FEET EFFECTIVE 7 AM PDT THIS MORNING UNTIL 11 PM PDT TONIGHT.
PLEASE SEE LATEST ADVISORY MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-140200-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
606 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS ABOVE 4500
FEET EFFECTIVE 7 AM PDT THIS MORNING UNTIL 11 PM PDT TONIGHT. A
HIGH WIND WARNING IS ALSO IN EFFECT FOR AREAS ABOVE 5000 FEET FROM
11 AM PDT THIS MORNING UNTIL 5 AM PDT MONDAY. A WIND ADVISORY IS
IN EFFECT FOR THE SAME TIME FRAME FOR AREAS BELOW 5000 FEET. PLEASE
SEE LATESTWARNING AND ADVISORY MESSAGES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WARNING AND WIND ADVISORY REMAIN IN EFFECT UNTIL 5
AM PDT MONDAY.  NO OTHER SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-140200-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
606 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED EFFECTIVE FOR AREAS ABOVE 5000
FEET FROM 11 AM PDT THIS MORNING UNTIL 11 PM PDT TONIGHT. PLEASE
SEE WARNING MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ024-026-140200-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
606 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED EFFECTIVE 1 PM PDT THIS AFTERNOON
UNTIL 9 PM PDT TONIGHT. PLEASE SEE LATEST ADVISORY MESSAGE FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OTTENWELLER

In the hours before

Local storm report, Mar 13, 7:49 AM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
849 AM PDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     HEAVY RAIN       6 SW MERLIN             42.46N 123.49W
03/13/2011  M0.90 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            SINCE 1030PM LAST NIGHT

&&

MOTTENWE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Curry County Coast

When
March 13, 8:13 AM PST to 6:45 PM PST
Where
Curry County Coast forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

A spotter 1SE Brookings reported a gust to 63 mph at 13/1207 PDT. The Humbug Mountain ODOT station recorded gusts to 58 mph at 13/1815 PDT and a gust to 64 mph at 1845 PDT. The Flynn Prairie RAWS recorded gusts to 60 mph at 13/0813 PDT and 13/1113 PDT and a peak gust of 62 mph at 13/1313 PDT.

High Wind, South Central Oregon Coast

When
March 13, 11:36 AM PST to 2:13 PM PST
Where
South Central Oregon Coast forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

The Port Orford ODOT station recorded wins exceeding 58 mph intermittently from 13/1130 PDT until 13/1300 PDT. The peak gust was 69 mph at 13/1254 PDT. The Long Prairie RAWS recorded a gust to 58 mph at 13/1413 PDT. Cape observations are normally not used to verify high wind warnings, but Cape Blanco recorded numerous strong gusts, and the peak gust was 84 mph at 13/0840 and 13/0855 PDT. Cape Arago recorded a gust to 86 mph which was probably associated with a squall line that moved onshore around that time. A spotter 1W Bandon reported a wind gust to 59 mph at 13/1142 PDT.

High Wind, Siskiyou Mountains & Southern Oregon Cascades

When
March 13, 11:39 AM PST to 2:39 PM PST
Where
Siskiyou Mountains & Southern Oregon Cascades forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Department of Highways
Coordinates
42.495, -122.645 (the zone’s center; the record gives no point)

The Squaw Peak RAWS recorded gusts exceeding 75 mph continuously during this interval. The peak gust was 87 mph at 13/1439 PDT.

High Wind, Central & Eastern Lake County

When
March 13, 2:00 PM PST to 5:00 PM PST
Where
Central & Eastern Lake County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The Summer Lake RAWS recorded gusts to 73 mph at 13/1438 PDT, 59 mph at 13/1538 PDT, and 58 mph at 13/1638 PDT.

High Wind, Northern & Eastern Klamath County & Western Lake County

When
March 13, 3:00 PM PST to 6:00 PM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

The Calimus RAWS recorded gusts to 58 mph at 13/1600 PDT, 63 mph at 13/1700 PDT, and 61 mph at 13/1800 PDT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278085, 278084, 278087, 278089, 278088.